Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 308, NWS Dodge City, KS

August 20, 1999Finney County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1999, 6:43 PM CDT for Finney County, Hodgeman County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1999, 6:43 PM CDT (23:43 UTC)
Expired
Aug 20, 1999, 7:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:50 PM CDTHail 1Kalvesta, KS
Aug 20, 7:00 PM CDTHail 0.75Jetmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS1 KDDC 202344 RRA
SVRDDC
KSC055-083-210030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT FRI AUG 20 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS
  HODGEMAN COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 730 PM CDT

* AT 640 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES WEST OF JETMORE...OR 5 MILES NORTH OF
  KALVESTA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  JETMORE                      BY 710 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

$$
BURKE/SLEIGHTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:21 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 3:21 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT FRI AUG 20 1999

FORECAST CHALLENGE IS PCPN TIMING.

AT 18Z...LEFTOVERS FROM NIGHTTIME MCS WERE EXITING THE FAR EASTERN
SECTIONS OF THE CWA WITH SIGNIFICANT CLOUD COVER STILL OVER THE
EASTERN HALF OF THE CWA. WESTERN HALF WAS MOSTLY SUNNY. SFC
ANALYSIS SHOWED A 1015 MB LOW OVER EASTERN COLORADO WITH LOW
PRESSURE TROUGH EXTENDING NORTH INTO NORTH DAKOTA. 60+ DEW POINTS
WERE BEING WRAPPED WESTWARD ALONG THE NE/KS BORDER TOWARD THE APEX
OF THE TROUGH. INVERTED SFC RIDGE EXTENDED SOUTHWEST FROM WISCONSIN
INTO EASTERN KANSAS. 65 TO 68 DEW PTS WERE POOLED JUST WEST OF THIS
RIDGE IN THE AREA OF SOUTHEAST NEBRASKA/SOUTHWEST IOWA. A STALLED
FRONTAL BOUNDARY EXTENDED FROM THE TEXAS GULF COAST NORTHEAST INTO
CENTRAL GEORGIA WITH A WEAK SFC LOW IN CENTRAL ALABAMA.

OVER THE NEXT 48 HRS...NOT EXPECTING A DRASTIC CHANGE IN OUR WEATHER
PATTERN. WITH THE SFC FRONT ALONG THE GULF COAST...LOOKS AS IF
MOISTURE FROM THE GULF WILL REMAIN CUTOFF FROM OUR REGION. 500 MB
HIGH PRESSURE CONTINUES TO BE PROGGED TO SLOWLY BUT SURELY MOVE
WEST. THE 20/12Z 5H UPPER AIR PRESSURE FALLS INDICATE THIS SOLUTION
LOOKS PROMISING WITH HEIGHT RISES OVER ARIZONA AND HEIGHT FALLS OVER
THE TEXAS PANHANDLE. THIS DEVELOPMENT SHOULD GENERATE MORE OF A
NORTHWEST FLOW COMPONENT IN THE STEERING WINDS ACROSS WESTERN
KANSAS...AND THUS INCREASE THE CHANCES FOR MCS/S TO PROGRESS ACROSS
MORE OF MY CWA AFTER SHORTWAVES CREST THE TOP OF THE RIDGE. SFC HIGH
PRESSURE PROGGED TO EXPAND OVER MORE OF THE EASTERN U.S. WITH ITS
RIDGE NOSE STILL IN THE VICINITY OF EASTERN KANSAS. THIS WILL MEAN A
CONTINUATION OF THE SOUTHEAST TO EAST FLOW ACROSS THE AREA AND THUS
TRAP THE 60+ DEW PT AIR AS IT POOLS AGAINST THE HIGHER TERRAIN.

THE FIRST S/W OF WHICH TO BE CONCERNED IS SHOWING UP ON THE W/V LOOP
FROM NORTHERN COLORADO INTO SOUTHERN WYOMING. THIS FEATURE CURRENTLY
IS HELPING TO TOUCH OF MOUNTAIN CONVECTION. BELIEVE THIS S/W WILL
RESULT IN A NEAR REPEAT OF LAST NIGHT WITH AN MCS FORMING AND
PROGRESSING ACROSS PRIMARILY THE NORTHERN HALF OF MY CWA FOLLOWING
THE BEST MOISTURE AXIS. THE NEXT S/W TO INFLUENCE OUR WEATHER
CURRENTLY EXTENDS FROM EASTERN IDAHO INTO NORTHWEST WYOMING. THIS
FEATURE COULD EITHER RESULT IN AN EXTENSION OF LEFTOVER PCPN SATURDAY
MORNING OR HELP TO TRIGGER AFTERNOON CONVECTION SATURDAY. EITHER
WAY...I WILL KEEP CHANCES OF PCPN GOING FOR SATURDAY AS WELL. AND
WITHOUT ANY BIG CHANGES EXPECTED THROUGH SUNDAY...I WILL MENTION
EITHER A CHANCE OF PCPN BOTH SATURDAY NIGHT AND SUNDAY. WITH MORE OF
A NORTHWEST FLOW IN THE STEERING WINDS EXPECTED...DUE TO THE WESTWARD
MOVEMENT OF THE 5H HIGH AS MENTIONED ABOVE...WILL SLOWLY INCREASE
POPS AS THE PERIODS PROGRESS IN SOUTHWESTERN SECTIONS OF THE CWA.
ALSO DURING SUNDAY...THE STRONGEST S/W OF THE BUNCH IS FORECAST TO
MOVE OVER WESTERN KANSAS.

FOR TEMPERATURES...FWC/FAN/FMR SHOW LITTLE DIFFERENCE FROM EACH
OTHER AND WILL GO CLOSE TO THESE FIGURES EXCEPT FOR NORTHEAST
SECTIONS WHERE LEFT OVER MCS CLOUD DEBRIS SHOULD INHIBIT INSOLATION
HEATING THE LONGEST.

EXTENDED FORECAST...

ADVERTISEMENT OF FROPA CONTINUES BY ALL MODELS LATE SUNDAY/EARLY
MONDAY. TIMING OF FROPA REMAINS TO BE IN QUESTION HOWEVER SO WILL
NOT ATTEMPT TO NAIL DOWN POPS OR TEMPS. AFTER TUESDAY...5H HIGH
POSITION IS GENERALLY PROGGED TO SLIDE WEST AND WEAKEN AS LOW LEVEL
WINDS VEER TO A MOIST SOUTHERLY DIRECTION BY THURSDAY. WILL NOT MAKE
ANY MAJOR CHANGES TO GOING FORECAST WITH SLIGHT POPS HARD TO RULE
OUT EACH DAY. MRF BRINGS VIGOROUS WAVE ACROSS NORTHERN TIER ON
FRIDAY WITH LEE TROF SETTING UP SO WILL MENTION SLIGHT POPS THEN AS
WELL.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/090 068/089 068 324
GCK 063/090 066/089 066 243
EHA 062/093 065/093 065 223
LBL 062/092 065/091 065 223
HYS 066/083 069/083 069 535
P28 063/090 066/089 066 243

.DDC...NONE.

SLEIGHTER/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:31 AM CDTSevere Thunderstorm WarningDDCFinney49 min
Aug 20, 5:31 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Aug 20, 5:52 PM CDTSevere Thunderstorm WarningDDCGray43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.